Hail, Fulton
- When
- July 22, 5:25 AM CST
- Where
- Fulton County, 6 mi NE of Saddle
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.411, -91.554
A northwesterly wind flow aloft sent storms into Arkansas on the 22nd. The approach of a cold front and the hot, humid conditions over the state contributed to the severity of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A northwesterly wind flow aloft sent storms into Arkansas on the 22nd. The approach of a cold front and the hot, humid conditions over the state contributed to the severity of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 22, 5:25 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION NATIONAL WEATHER SERVICE LITTLE ROCK AR 625 AM CDT TUE JUL 22 2008 .AVIATION... MAINLY VFR NEXT 12 HRS. SOME PATCHY FOG OR HAZE EXPECTED EARLY TUESDAY MORNING. WILL SEE GRADUAL INCREASING CLOUDS FROM NORTH TO CENTRAL WITH ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING. A FRONTAL SYSTEM WILL SAG SOUTH OVER MO TO NORTHERN AR OVER THE NEXT 24 HOURS...WITH SOME UPPER LEVEL ENERGY MOVING OVER THE AREA...COMBINING TO DEVELOP CONVECTION. TIMING APPEARS TO BE AROUND NOON TO AFTERNOON IN THE NORTH...LATER AFTERNOON TO EVENING CENTRAL. MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS. USED PROB30 FOR NORTHERN TAFS AT THIS TIME...BUT MAY GO TO TEMPO GROUP WITH LATER FORECASTS. VCTS OVER CENTRAL AND SOUTHERN TAFS UNTIL DETAILS BECOME MORE CERTAIN. WIND FLOW WILL BE MAINLY SOUTH 5 TO 10 MPH. (59) && .PREV DISCUSSION... /ISSUED 343 AM CDT TUE JUL 22 2008/ .SHORT TERM...TODAY THROUGH FRIDAY NIGHT A FEW THUNDERSTORMS DEVELOPED EARLY THIS MORNING IN NORTH ARKANSAS. THESE CONTINUE TO MOVE ALONG THE MISSOURI BORDER. A COLD FRONT HAS DROPPED INTO SOUTHERN MISSOURI THIS MORNING. THESE STORMS DEVELOPED IN THE MOIST UNSTABLE AIR JUST SOUTH OF THE FRONT. WITH THE APPROACHING FRONT AND HIGH PRESSURE SHIFTING WEST...NORTHWEST FLOW WILL ALLOW THUNDERSTORMS TO DEVELOP IN NORTH AND NORTHEAST ARKANSAS THIS MORNING. INCLUDED SLIGHT CHANCE POPS ACROSS THE NORTH THIS MORNING AND PROGRESSED THEM SOUTH THROUGH THE AFTERNOON. HIGHS AROUND 100 DEGREES ARE EXPECTED AGAIN TODAY IN CENTRAL AND SOUTH SECTIONS. HEAT INDEX VALUES WILL REACH THE 100 TO 104 DEGREE RANGE. THE FRONT WILL BE ACROSS CENTRAL ARKANSAS BY WEDNESDAY...PROVIDING SOME RELIEF. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE PERIOD AS THE NORTHWEST FLOW BRINGS SEVERAL SHORT WAVES THROUGH THE AREA. BEST CHANCES FOR RAIN WILL BE IN THE NORTHEAST HALF OF THE STATE. BY THURSDAY...ARKANSAS COULD HAVE ADDITIONAL CLOUD COVER AS A RESULT OF HURRICANE DOLLY IN SOUTH TEXAS. TEMPERATURES WILL BE HOT AGAIN TODAY BUT COOLER TEMPERATURES ARE IN STORE FOR THE REST OF THE PERIOD. && .LONG TERM...SATURDAY THROUGH MONDAY NIGHT THE HOT AND DRY PERIOD HAS BEEN REPLACED WITH CHANCES OF ISOLATED CONVECTION EACH DAY...AND TEMPS CLOSER TO NORMAL VALUES. THE UPPER RIDGE HAS SHIFTED BACK TO THE WEST OVER THE FOUR CORNERS REGION OF THE U.S...WHILE A PRONOUNCED UPPER TROUGH HOLDS IN OVER THE EASTERN U.S. MODELS ARE SHOWING A WEAKENING FRONTAL BOUNDARY TO THE SOUTHERN PLAINS...WHILE THE NORTHWEST FLOW ALOFT INTO ARKANSAS...WILL BEING SOME SHORTWAVE ENERGY AT TIMES TO THE AREA. FINE TUNING THE AMOUNT OF CONVECTION HAS UNCERTAINTY DUE TO LOCATION OF SHORTWAVE ENERGY INTO THE SOUTHERN PLAINS. MOISTURE AND UNSTABLE LEVELS WILL ALSO BE MAINTAINED TO ALLOW FOR CONVECTION CHANCES. SLIGHT CHANCE POP IS IN FOR EACH DAY...BUT COULD HAVE GONE WITH CHANCE CAT JUST AS EASILY. WILL HAVE TO MONITOR LATER MODEL FORECASTS TO FINE TUNE PERCENT... WHEN DETAILS BECOME MORE PRONOUNCED. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 96 70 91 69 / 30 30 30 30 CAMDEN AR 99 73 95 72 / 20 20 20 20 HARRISON AR 94 70 91 68 / 30 30 30 20 HOT SPRINGS AR 100 73 94 72 / 20 20 20 20 LITTLE ROCK AR 100 73 93 72 / 20 20 20 20 MONTICELLO AR 99 74 95 73 / 20 20 20 20 MOUNT IDA AR 100 72 94 71 / 20 20 20 20 MOUNTAIN HOME AR 93 70 90 68 / 30 30 30 30 NEWPORT AR 97 71 92 69 / 30 30 30 30 PINE BLUFF AR 100 73 94 73 / 20 20 20 20 RUSSELLVILLE AR 97 72 93 70 / 20 20 20 20 SEARCY AR 98 72 92 70 / 20 30 30 30 STUTTGART AR 100 73 93 72 / 20 20 20 20 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...51 / LONG TERM...59
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT TUE JUL 22 2008 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SEEN MAINLY THIS AFTERNOON AND EVENING OVER ARKANSAS. THE HIGHEST CHANCE OF RAIN WILL BE OVER THE NORTH...AS A WEAK FRONT SAGS CLOSER TO THE AREA. ALSO AN ISOLATED STRONG TO SEVERE STORM MAY BE POSSIBLE OVER NORTHEASTERN AREAS...WITH HAIL AND WINDS THE GREATEST THREAT. AGAIN TODAY...HEAT INDICES NEAR OR ABOVE 100 DEGREES CAN BE EXPECTED ACROSS PARTS OF ARKANSAS. HEAT INDICES FROM NEAR 100 TO 105 DEGREES CAN BE EXPECTED THIS AFTERNOON TO EARLY EVENING ACROSS PARTS OF CENTRAL AND SOUTHERN ARKANSAS. WHILE THESE HEAT INDICES FALL JUST SHORT OF HEAT ADVISORY CRITERIA...IT IS STILL DANGEROUS TO OVER EXERT YOURSELF DURING THE HOTTEST TIME OF THE DAY. REMEMBER TO STAY HYDRATED AND REDUCE STRENUOUS ACTIVITY DURING THE HOTTEST TIME OF THE DAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY AND THURSDAY...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SEEN AGAIN ACROSS THE STATE.AS THE FRONT BECOMES STATIONARY. THEY WILL MAINLY FORM DURING THE AFTERNOON AND EVENING ACROSS THE STATE. SEVERE STORMS ARE NOT EXPECTED...BUT AN ISOLATED STRONG STORM MAY BE POSSIBLE...ESPECIALLY OVER CENTRAL AND NORTHERN AREAS. ISOLATED STORMS WILL STAY IN THE FORECAST THROUGH MONDAY...AND MAINLY IN THE AFTERNOON TO EVENINGS. DUE TO THE CHANCES OF RAIN AND INCREASED CLOUDS...HEAT INDICES ARE EXPECTED TO LOWER ON WEDNESDAY AND THURSDAY...BUT STILL BE FROM THE MID TO UPPER 90S. THESE OVERALL CONDITIONS WILL HOLD THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 59
The Little Rock radar (KLZK), 186 km away, was scanning. The volume nearest the first event began at 11:26 UTC.
15 hail, 9 thunderstorm wind, 2 lightning, 1 heavy rain, 1 flash flood. Local standard time, as filed.
The gusty winds bent trees towards the ground.
Heavy rain contributed to a fiery pile-up on Interstate 40 near mile marker 203. When the heavy rain began, one vehicle tried to pull onto the shoulder. That vehicle was rear-ended, and in the ensuing chain-reaction, six tractor-trailers and three cars were destroyed. A large fire ensued. Ten fire engines and rescue trucks responded with a total of 28 firefighters. Eight people were injured in the crash, two of them critically. The westbound lanes of the interstate were blocked for more than 4 1/2 hours.
Trees were blown down.
Thunderstorm winds destroyed a dock and damaged several boats and party barges on an arm of Lake Hamilton. Several trees were blown down in the area, with one of the trees falling on a house.
Trees were blown down.
Lightning sparked a fire on a young pine plantation off Round Hill Road. Approximately 100 acres burned.
Trees were blown down.
Part of the roof was blown off of a barn.
There was brief flooding on a few roads.
Large tree limbs were down on power lines.
Lightning set the woods on fire.
Trees and power lines were down. One tree fell on the corner of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124623, 124626, 124643, 105727, 124627, 124630, 124631, 124632, 124633, 124634, 124639, 124635, 124652, 125338, 124645, 105728, 124640, 129297, 124641, 124653, 124647, 124622, 124636, 124637, 124642, 129301, 129305, 124638.